Alert archive / Montana / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Missoula, MT

July 17, 2012Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this flash flood watch at Jul 17, 2012, 12:57 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 12:57 PM MDT (18:57 UTC)
Expired
Jul 17, 2012, 8:47 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WGUS65 KMSO 171857
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1257 PM MDT TUE JUL 17 2012

MTC029-053-180300-
/O.NEW.KMSO.FF.A.0003.120717T1857Z-120718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-
1257 PM MDT TUE JUL 17 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA...
  INCLUDING THE FOLLOWING COUNTIES...FLATHEAD AND LINCOLN. 
  ALSO INCLUDING GLACIER NATIONAL PARK.
 
* UNTIL MIDNIGHT MDT TONIGHT

* MONSOONAL MOISTURE REMAINS OVER NORTHWEST MONTANA THIS AFTERNOON
  AND EVENING. SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE
  DEVELOPED OVER THE REGION AND WILL MOVE NORTHWARD THIS EVENING.
  THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.
  RAINFALL RATES IN EXCESS OF AN INCH AND HALF AN HOUR ARE POSSIBLE
  WITH THESE STORMS.

* THE HEAVY RAIN COULD CAUSE FLOODING...BUT ALSO ROCK AND MUD SLIDES
  IN THE HIGHER TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
402 
WGUS65 KMSO 180247
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
847 PM MDT TUE JUL 17 2012

MTC029-053-180400-
/O.CAN.KMSO.FF.A.0003.000000T0000Z-120718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-LINCOLN-
847 PM MDT TUE JUL 17 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR FLATHEAD AND LINCOLN COUNTIES IN NORTHWEST
MONTANA HAS BEEN CANCELLED. WIDESPREAD THUNDERSTORMS HAVE COME TO
AN END...ENDING THE FLASH FLOODING THREAT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 3:31 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 3:31 AM MDT, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 AM MDT Tue Jul 17 2012

...Wet thunderstorms to impact Northwest Montana again today....

.DISCUSSION...Today's weather will be driven by the interaction
between a cutoff low off the Oregon/Northern California coast and
a plume of monsoon moisture from the Southwest. Today the moisture
plume will move north over Northwest Montana where thunderstorms
are expected. Thunderstorms and showers will be very wet, but are
expected to move at about 15 mph. Flash flooding is a risk if
storms move slower, but considering the storm motion, terrain, and
vegetation will not issue a flash flood watch. However, ponding of
water on roadways can cause hazardous driving conditions, and
heavy rain on saturated soils increases the risk of rock/mud
slides in prone areas.

South of I-90, storms are expected to be more isolated and not as
wet later in the day as drier air starts move into the region from
the south. However, storm motion may be slower, so the storms can
still drop a lot of rain on one location and may be a hazard.
Bottom line, if you see thunderstorms today, be prepared to deal
with a lot of water.

Wednesday the cutoff low slowly progresses west allowing a weak
ridge to build over the area. Expect warming temperatures, fewer
clouds, and only isolated thunderstorms. By Wednesday the
available moisture will have decreased significantly, and while
storms will still be wet, heavy rain is not expected.

Extended model guidance produces very little confidence in the
forecast. The biggest problem is what the cutoff low off the Pacific
northwest coast does. When does it move to the east and where does
it go. With the uncertainty have made very few and minor changes to
the previous forecast. From Saturday on the guidance is showing a
slightly drier and warmer pattern.

&&

.AVIATION....Another day of thunderstorms across the region with
moderate rain. A cutoff low off the Oregon/Northern California
coast continues to interact with a plume of monsoon moisture from
the Southwest. Showers and thunderstorms will increase this
afternoon and cause lowered ceilings, moderate rain, and partial
mountain obscurations. The heaviest rain will impact Northwest
Montana and KGPI, but all terminals across the area have a chance
of thunderstorms today. Drier air will reach Southwest Montana and
Central Idaho around 03Z where conditions will improve at KBTM and
KSMN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Leach/Kolata

In the hours before

Local storm report, Jul 17, 12:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1254 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HEAVY RAIN       5 W SOMERS              48.07N 114.32W
07/17/2012  M1.88 INCH       FLATHEAD           MT   TRAINED SPOTTER

            FELL IN 45 MINUTES FROM 12 PM MDT TO 1245 PM MDT.
            MEASURED BY WIRELESS PRECIP GAUGE.

&&

NOBLE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:34 PM MDTAreal Flood AdvisoryMSOLake4 hr
Jul 17, 2:24 PM MDTAreal Flood AdvisoryMSOFlathead2 hr
Jul 17, 4:29 PM MDTAreal Flood AdvisoryMSOFlathead2 hr
Jul 17, 5:19 PM MDTSpecial Weather StatementMSORavalli41 min
Jul 17, 5:52 PM MDTAreal Flood AdvisoryMSORavalli71 min

Nearby

Flash Flood Watches in Montana, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.